A Check on the Robustness of Hamilton's Markov Switching Model Approach to the Economic Analysis of the Business Cycle

STUDIES IN NONLINEAR DYNAMICS AND ECONOMETRICS, Vol. 1, No. 1

Posted: 24 Mar 1997

Abstract

This note explores the robustness of Hamilton's (Econometrica, 1989) two-regime Markov switching model framework for capturing business-cycle patterns. Applying his exact specification to a revised version of real GNP, I find parameter estimates that are similar to those he reported only when I use the same sample period (1952-1984) and a particular set of starting values for the maximum likelihood procedure. Two other local maxima exist that have higher likelihood values, and neither correspond to the conventional recession-expansion dichotomy. In fact, when the sample period is extended, there is no longer a local maximum near the parameter set reported by Hamilton. Exploring the model and data further, I reject cross-regime restrictions of Hamilton specification but also find that relaxing these restrictions increases the number of local maxima. However, a parsimonious three-regime model for GNP growth is more robust and plausible, especially when each regime is required to last more than one quarter.

JEL Classification: E32, C50

Suggested Citation

Boldin, Michael D., A Check on the Robustness of Hamilton's Markov Switching Model Approach to the Economic Analysis of the Business Cycle. STUDIES IN NONLINEAR DYNAMICS AND ECONOMETRICS, Vol. 1, No. 1, Available at SSRN: https://ssrn.com/abstract=3826

Michael D. Boldin (Contact Author)

Wharton Research Data Services ( email )

3641 Locust Walk
Philadelphia, PA 19104-6365
United States
215-573-0897 (Phone)

Do you have a job opening that you would like to promote on SSRN?

Paper statistics

Abstract Views
787
PlumX Metrics